Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Derangements in finite classical groups for actions related to extension field and imprimitive subgroups and the solution of the Boston-Shalev conjecture


Authors: Jason Fulman and Robert Guralnick
Journal: Trans. Amer. Math. Soc. 370 (2018), 4601-4622
MSC (2010): Primary 20G40, 20B15
DOI: https://doi.org/10.1090/tran/7377
Published electronically: February 1, 2018
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This is the fourth paper in a series. We prove a conjecture made independently by Boston et al. and Shalev. The conjecture asserts that there is an absolute positive constant $ \delta $ such that if $ G$ is a finite simple group acting transitively on a set of size $ n > 1$, then the proportion of derangements in $ G$ is greater than $ \delta $. We show that with possibly finitely many exceptions, one can take $ \delta = .016$. Indeed, we prove much stronger results showing that for many actions, the proportion of derangements tends to $ 1$ as $ n$ increases and we prove similar results for families of permutation representations.


References [Enhancements On Off] (What's this?)

  • [And76] George E. Andrews, The theory of partitions, Encyclopedia of Mathematics and its Applications, Vol. 2, Addison-Wesley Publishing Co., Reading, Mass.-London-Amsterdam, 1976. MR 0557013
  • [Asc84] M. Aschbacher, On the maximal subgroups of the finite classical groups, Invent. Math. 76 (1984), no. 3, 469-514. MR 746539, https://doi.org/10.1007/BF01388470
  • [BDFea93] Nigel Boston, Walter Dabrowski, and Tuval Foguel et al., The proportion of fixed-point-free elements of a transitive permutation group, Comm. Algebra 21 (1993), no. 9, 3259-3275. MR 1228762, https://doi.org/10.1080/00927879308824728
  • [CC] Peter J. Cameron and Arjeh M. Cohen, On the number of fixed point free elements in a permutation group, A collection of contributions in honour of Jack van Lint, Discrete Math. 106/107 (1992), 135-138. MR 1181907, https://doi.org/10.1016/0012-365X(92)90540-V
  • [DFG08] Persi Diaconis, Jason Fulman, and Robert Guralnick, On fixed points of permutations, J. Algebraic Combin. 28 (2008), no. 1, 189-218. MR 2420785, https://doi.org/10.1007/s10801-008-0135-2
  • [EFG] Sean Eberhard, Kevin Ford, and Ben Green, Permutations fixing a $ k$-set, Int. Math. Res. Not. IMRN 21 (2016), 6713-6731. MR 3579977, https://doi.org/10.1093/imrn/rnv371
  • [EFK] Sean Eberhard, Kevin Ford, and Dimitris Koukoulopoulos, Permutations contained in transitive subgroups, Discrete Anal. , posted on (2016), Paper No. 12, 34 pp.. MR 3555195, https://doi.org/10.19086/da.849
  • [Ful99] Jason Fulman, Cycle indices for the finite classical groups, J. Group Theory 2 (1999), no. 3, 251-289. MR 1696313, https://doi.org/10.1515/jgth.1999.017
  • [FG17] Jason Fulman and Robert Guralnick, Derangements in subspace actions of finite classical groups, Trans. Amer. Math. Soc. 369 (2017), no. 4, 2521-2572. MR 3592520, https://doi.org/10.1090/tran/6721
  • [FG12] Jason Fulman and Robert Guralnick, Bounds on the number and sizes of conjugacy classes in finite Chevalley groups with applications to derangements, Trans. Amer. Math. Soc. 364 (2012), no. 6, 3023-3070. MR 2888238, https://doi.org/10.1090/S0002-9947-2012-05427-4
  • [FG04] Jason Fulman and Robert Guralnick, Conjugacy class properties of the extension of $ {\rm GL}(n,q)$ generated by the inverse transpose involution, J. Algebra 275 (2004), no. 1, 356-396. MR 2047453, https://doi.org/10.1016/j.jalgebra.2003.07.004
  • [FG03] Jason Fulman and Robert Guralnick, Derangements in simple and primitive groups, Groups, combinatorics & geometry (Durham, 2001) World Sci. Publ., River Edge, NJ, 2003, pp. 99-121. MR 1994962, https://doi.org/10.1142/9789812564481_0006
  • [FNP05] Jason Fulman, Peter M. Neumann, and Cheryl E. Praeger, A generating function approach to the enumeration of matrices in classical groups over finite fields, Mem. Amer. Math. Soc. 176 (2005), no. 830, vi+90. MR 2145026, https://doi.org/10.1090/memo/0830
  • [GL] Robert M. Guralnick and Frank Lübeck, On $ p$-singular elements in Chevalley groups in characteristic $ p$, Groups and computation, III (Columbus, OH, 1999) Ohio State Univ. Math. Res. Inst. Publ., vol. 8, de Gruyter, Berlin, 2001, pp. 169-182. MR 1829478
  • [GM] Robert Guralnick and Gunter Malle, Simple groups admit Beauville structures, J. Lond. Math. Soc. (2) 85 (2012), no. 3, 694-721. MR 2927804, https://doi.org/10.1112/jlms/jdr062
  • [HR] G. H. Hardy and S. Ramanujan, Asymptotic formulaae in combinatory analysis, Proc. London Math. Soc. (2) S2-17 (1918), 75-115. MR 1575586, https://doi.org/10.1112/plms/s2-17.1.75
  • [HWr] G. H. Hardy and E. M. Wright, An introduction to the theory of numbers, 5th ed., The Clarendon Press, Oxford University Press, New York, 1979. MR 568909
  • [JK81] Gordon James and Adalbert Kerber, The representation theory of the symmetric group, with a foreword by P. M. Cohn, with an introduction by Gilbert de B. Robinson, Encyclopedia of Mathematics and its Applications, vol. 16, Addison-Wesley Publishing Co., Reading, Mass., 1981. MR 644144
  • [ŁP93] Tomasz Łuczak and László Pyber, On random generation of the symmetric group, Combin. Probab. Comput. 2 (1993), no. 4, 505-512. MR 1264722, https://doi.org/10.1017/S0963548300000869
  • [Mac95] I. G. Macdonald, Symmetric functions and Hall polynomials, with contributions by A. Zelevinsky, 2nd ed., Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1995. MR 1354144
  • [MR97] David K. Maslen and Daniel N. Rockmore, Separation of variables and the computation of Fourier transforms on finite groups. I, J. Amer. Math. Soc. 10 (1997), no. 1, 169-214. MR 1396896, https://doi.org/10.1090/S0894-0347-97-00219-1
  • [Mo] Pierre Rémond de Montmort, Essay d'analyse sur les jeux de hazard, 2nd ed., Chelsea Publishing Co., New York, 1980 (French). MR 605303
  • [NP] Peter M. Neumann and Cheryl E. Praeger, Derangements and eigenvalue-free elements in finite classical groups, J. London Math. Soc. (2) 58 (1998), no. 3, 564-586. MR 1678151, https://doi.org/10.1112/S0024610798006772
  • [Sch95] Eric Schmutz, The order of a typical matrix with entries in a finite field, Israel J. Math. 91 (1995), no. 1-3, 349-371. MR 1348322, https://doi.org/10.1007/BF02761656
  • [Ser03] Jean-Pierre Serre, On a theorem of Jordan, Bull. Amer. Math. Soc. (N.S.) 40 (2003), no. 4, 429-440. MR 1997347, https://doi.org/10.1090/S0273-0979-03-00992-3
  • [Sha98] Aner Shalev, A theorem on random matrices and some applications, J. Algebra 199 (1998), no. 1, 124-141. MR 1489358, https://doi.org/10.1006/jabr.1997.7167
  • [SS] T. A. Springer and R. Steinberg, Conjugacy classes, Seminar on Algebraic Groups and Related Finite Groups (The Institute for Advanced Study, Princeton, N.J., 1968/69) Lecture Notes in Mathematics, Vol. 131, Springer, Berlin, 1970, pp. 167-266. MR 0268192
  • [Sto88] Richard Stong, Some asymptotic results on finite vector spaces, Adv. in Appl. Math. 9 (1988), no. 2, 167-199. MR 937520, https://doi.org/10.1016/0196-8858(88)90012-7
  • [vLW92] J. H. van Lint and R. M. Wilson, A course in combinatorics, Cambridge University Press, Cambridge, 1992. MR 1207813

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 20G40, 20B15

Retrieve articles in all journals with MSC (2010): 20G40, 20B15


Additional Information

Jason Fulman
Affiliation: Department of Mathematics University of Southern California Los Angeles, California 90089-2532
Email: fulman@usc.edu

Robert Guralnick
Affiliation: Department of Mathematics University of Southern California Los Angeles, California 90089-2532
Email: guralnic@usc.edu

DOI: https://doi.org/10.1090/tran/7377
Keywords: Derangement, finite classical group, random matrix, permutation group
Received by editor(s): August 28, 2015
Received by editor(s) in revised form: September 16, 2016
Published electronically: February 1, 2018
Additional Notes: The first author was partially supported by NSA grant H98230-13-1-0219 and Simons Foundation Grant 400528
The second author was partially supported by NSF grant DMS-1302886
We thank the referee for a careful reading and interesting comments
Article copyright: © Copyright 2018 American Mathematical Society

American Mathematical Society